Nonlinear closures for scale separation in supersonic magnetohydrodynamic turbulence

Grete, Philipp; Vlaykov, Dimitar G; Schmidt, Wolfram; Schleicher, Dominik R G; Federrath, Christoph


Turbulence in compressible plasma plays a key role in many areas of astrophysics and engineering. The extreme plasma parameters in these environments, e.g. high Reynolds numbers, supersonic and super-Alfvenic flows, however, make direct numerical simulations computationally intractable even for the simplest treatment{\mdash}magnetohydrodynamics (MHD). To overcome this problem one can use subgrid-scale (SGS) closures{\mdash}models for the influence of unresolved, subgrid-scales on the resolved ones. In this work we propose and validate a set of constant coefficient closures for the resolved, compressible, ideal MHD equations. The SGS energies are modeled by Smagorinsky-like equilibrium closures. The turbulent stresses and the electromotive force (EMF) are described by expressions that are nonlinear in terms of large scale velocity and magnetic field gradients. To verify the closures we conduct a priori tests over 137 simulation snapshots from two different codes with varying ratios of thermal to magnetic pressure ($\{$$\{${$\beta$} $\}$$_{p}$$\}$=0.25,1,2.5,5,25) and sonic Mach numbers ($\{$$\{$M$\}$$_{s}$$\}$=2,2.5,4). Furthermore, we make a comparison to traditional, phenomenological eddy-viscosity and {$\alpha$} -{$\beta$} -{$\gamma$} closures. We find only mediocre performance of the kinetic eddy-viscosity and {$\alpha$} -{$\beta$} -{$\gamma$} closures, and that the magnetic eddy-viscosity closure is poorly correlated with the simulation data. Moreover, three of five coefficients of the traditional closures exhibit a significant spread in values. In contrast, our new closures demonstrate consistently high correlations and constant coefficient values over time and over the wide range of parameters tested. Important aspects in compressible MHD turbulence such as the bi-directional energy cascade, turbulent magnetic pressure and proper alignment of the EMF are well described by our new closures.

Más información

Título de la Revista: NEW JOURNAL OF PHYSICS
Volumen: 17
Número: 2
Fecha de publicación: 2015
Página de inicio: 023070


Notas: ISI